Hail, Outagamie
- When
- January 7, 11:25 AM CST
- Where
- Outagamie County, 0.85 mi SE of Kaukauna
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 44.260, -88.260
Scattered thunderstorms developed north of an approaching warm front. Temperatures south of the front were unusually mild, in the 50's and 60's, while readings north of the front were in the 30's.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Scattered thunderstorms developed north of an approaching warm front. Temperatures south of the front were unusually mild, in the 50's and 60's, while readings north of the front were in the 30's. The storms produced isolated large hail as well as pea-size hail that covered the ground in Darboy (Calumet Co.) and some pea-size hail at other locations around Appleton.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jan 7, 4:31 AM CST, 6 hours 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 431 AM CST MON JAN 7 2008 .SHORT TERM...TODAY THROUGH TUESDAY... FOG AGAIN CONCERN THIS MORNING. WILL EXTEND ADVISORY TO 18Z...AS VISIBILITIES IN ALL BUT LAKESHORE AND FAR NORTHEAST WI HAVE RETURNED TO AROUND 1/4 MILE. AREA OF SHOWERS AND A FEW CLAPS OF THUNDER SEEN RIDING NORTHEAST ALONG WARM FRONT OVER SOUTHERN WI/NORTHERN IL ATTM. AS RAIN/LOWER CLOUDS MOVES IN...SOME IMPROVEMENT SEEN IN VISBY/CIGS. WILL LET NEXT SHIFT DETERMINE NEED TO EXTEND FURTHER. SFC WAVE/S NOW OVER KS/IA WORKING NORTH ALONG WARM/STATIONARY FRONT LYING SW FROM CHICAGO TO NW MO. MODELS ARE CONSISTENT IN BRINGING A SERIES OF WAVES ALONG FRONT AS SOUTHWEST FLOW ALOFT CONTINUES. THEY EVENTUALLY DEVELOP SYSTEM TO THE EAST OF WI ON TUE. INITIAL WAVE TO HAVE MOST EFFECT ON AREA TODAY WITH RAIN DEVELOPING BY/IN AFTERNOON. GOOD DYNAMICS WITH COUPLED JET TO BRING QUICK PUNCH OF PCPN WITH QUARTER TO HALF INCH AMOUNTS ALONG AN AXIS FROM ISW TO MNM. MODEL SOUNDINGS SHOW SOME ELEVATED INSTABILITY JUST NORTH OF FRONT THROUGH THIS AFTERNOON. KEPT ISOLD TSTM GOING FOR SOUTHERN ZONES. ALL MODELS TAKE PCPN EAST OF AREA BY 00Z AS DRYING WORKS IN AT THE MID LEVELS. GIVEN LIMITED MOISTURE ON SOUNDINGS REMAINING PERIODS...BACKED DOWN ON POPS TO LOW CHANCE CATEGORY. GIVEN CONTINUED LOW CLOUDS AND RAIN HAVE LIMITED DIURNAL SWINGS SOMEWHAT IN TEMPS...CLOSE TO PREVIOUS FORECAST. .LONG TERM...TUE NGT THRU NXT SUNDAY. MAIN FCST CHALLENGE IS TRYING TO FIND SOME TRUE WINTER CONDITIONS FOR NE WI AS TEMPS ARE EXPECTED TO REMAIN ABV NORMAL THRU NXT WEEKEND AND THE MAIN STORM TRACK APRS TO STAY SOUTH OF THE FCST AREA. THE SHRTWV TROF AND ACCOMPANYING SHRTWVS ARE FCST TO PASS ACROSS WI TUE EVENING WITH SUBSIDENCE AND DRIER AIR ADVECTING INTO THE STATE DURING THE OVRNGT HRS. EXPECT TO SEE SOME SNOW SHWRS ACCOMPANY THE TROF PASSAGE AND THEN MOST OF THE ACTIVITY EITHER DIMINISH TO FLURRIES OR COME TO AN END ALTOGETHER. AN EXCEPTION COULD BE OVR VILAS CNTY WHERE W-NW WNDS MAY TRY TO BRING LK SUPERIOR MSTR INTO THAT PART OF THE FCST AREA. NOT REALLY A PURE LK EFFECT EVENT AS TRAJS NOT FAVORABLE AND 8H TEMPS ARE NOT COLD ENUF. MIN TEMPS REMAIN MILD FOR THIS TIME OF YEAR WITH READINGS CLOSER TO TYPICAL MAX TEMPS. MDLS CONT TO BRING A RDG OF HI PRES INTO THE WRN GREAT LKS RGN ON WED SO WL NOT ARGUE THE POINT. LOOK FOR SKIES TO BE AT LEAST PARTLY SUNNY WITH ANOTHER DAY OF ABV NORMAL TEMPS. GUID TEMPS ARE REALLY CLOSE AND HAVE FOLLOWED THEIR LEAD. AS THE RDG SLIPS OFF TO THE EAST WED NGT...A NEW SYSTEM (IN THE FORM OF ANOTHER SHRTWV TROF) IS PROGGED TO ENTER THE PLAINS. THIS SYSTEM IS EXPECTED TO BEGIN TAPPING GULF MSTR AND NE WI SHOULD SEE CLDS ON THE INCREASE THRU THE NGT. DUE TO THIS ANTICIPATED CLD CVR...HAVE RAISED MIN TEMPS A COUPLE OF DEGS FROM THE PREV FCST. NOT COMPLETELY SOLD ON PCPN CHCS HEADED INTO THU AS THE SYSTEM SLOWLY INTENSIFIES OVR THE MID-MS VALLEY AND MOVS INTO THE OHIO RIVER VALLEY. THE SHARP SHRTWV TROF IS FCST TO EXTEND FROM THE UPR MIDWEST S-SE INTO THE GULF COAST STATES WHILE THE CORE OF THE UPR JET TO BE LOCATED TOWARD THE BASE OF THE TROF. THIS SCENARIO WOULD LEAVE NE WI WITH ONLY WEAK FORCING AND LIFT WITH MOST OF THE DYNAMICS TIED DOWN TO OUR SOUTH. SINCE THIS SYSTEM STILL IN THE DEVELOPING STAGE...DONT WISH TO TOTALLY DISCOUNT ANY POTENTIAL JOG TO THE NORTH. PREFER THO TO ONLY MENTION A SLGT CHC OF LGT SNOW FOR NOW AND IF TRENDS CONT THE SAME...POPS MAY EVENTUALLY BE DROPPED ALTOGETHER FOR THU. THE SYSTEM IS THEN PROGGED TO LIFT NE TOWARD LK ERIE BY 12Z FRI AND CONT ITS NE TRACK INTO EXTREME SE ONTARIO OR UPSTATE NY BY 00Z SAT. THIS TRACK WOULD KEEP SIGNIFICANT SNOWS AWAY FROM THE FCST AREA LEAVING ONLY THE UPR TROFS PASSAGE TO GENERATE ANY LGT SNOW. THIS WOULD OCCUR THU NGT SO HAVE CONTINUED THE SML CHC POP FOR THE ENTIRE FCST AREA. EAST WNDS WL BACK NE THU NGT AND MORE DUE NORTH BY FRI AS THE STORM PUSHES BY WELL TO OUR EAST. ONCE AGAIN...LK SUPERIOR MSTR MAY REACH INTO FAR NRN WI THU NGT INTO FRI AND PREFER TO CARRY A MINIMAL CHC INTO VILAS CNTY ON FRI. BY THE END OF THE WEEK...MDLS INDICATE A FAIRLY STG UPR RDG TO RESIDE OVR THE WRN CONUS AND A LRG UPR TROF STRETCHED FROM ERN CANADA INTO THE CNTRL/ERN CONUS. THIS SET-UP WOULD KEEP THE MAIN STORM TRACK WELL TO OUR SOUTH WITH ANY PCPN CHCS LIMITED TO VARIOUS SHRTWVS ROTATING THRU THE UPR TROF. SINCE TIMING OF THESE SHRTWVS ARE DIFFICULT ESP FOR DAYS 6 AND 7 TIME FRAME...HAVE LEFT THE FCST ALONE FOR NXT WEEKEND. && .AVIATION...LIFR CONDITIONS WITH FOG TO PERSIST INTO MORNING HOURS...MIXING OUT AS RAIN MOVES INTO THE AREA THIS AFTERNOON. && .GRB WATCHES/WARNINGS/ADVISORIES... DENSE FOG ADVISORY UNTIL NOON CST TODAY FOR WIZ005-010>013- 018>022-030-031-035>040-045-048>050-073-074. && TE/KALLAS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1000 AM CST MON JAN 7 2008 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-081200- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 1000 AM CST MON JAN 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WISCONSIN...EAST CENTRAL WISCONSIN...NORTH CENTRAL WISCONSIN AND NORTHEAST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT DENSE FOG WILL GRADUALLY DIMINISH TO SOME EXTENT THIS AFTERNOON AS SHOWERS AND THUNDERSTORMS ARRIVE FROM THE SOUTHWEST. A DENSE FOG ADVISORY REMAINS IN EFFECT THROUGH NOON TODAY. DENSE FOG MAY RETURN TONIGHT AS THE RAIN ENDS AND WINDS BECOME LIGHT. A DENSE FOG ADVISORY MAY BE NEEDED AGAIN TONIGHT AND EARLY TUESDAY. IN ADDITION TO THE FOG...MINOR FLOODING OF STREETS...CREEKS AND DITCHES IS POSSIBLE TODAY DUE TO THE COMBINATION OF MELTING SNOW AND POTENTIAL HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY DENSE FOG IS POSSIBLE ONCE AGAIN EARLY TUESDAY. THIS COULD PRODUCE HAZARDOUS TRAVEL CONDITIONS AND LEAD TO AIR TRAVEL AND SCHOOL DELAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT...BUT SPOTTERS ARE ASKED TO REPORT ANY HAIL THAT MIGHT OCCUR WITH THUNDERSTORMS. LMZ521-522-541>543-081200- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 1000 AM CST MON JAN 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT AREAS OF DENSE FOG WILL CONTINUE TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY DENSE FOG IS POSSIBLE TUESDAY.
The Green Bay radar (KGRB), 29 km away, was scanning. The volume nearest the first event began at 17:27 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, January 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 74859.